Thunderstorm Wind, Windsor
- When
- May 1, 5:00 PM EST
- Where
- Windsor County, 1 mi N of Rochester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 43.900, -72.817
A warm front resulted in destabilization of the atmosphere with the development of scattered late afternoon thunderstorms. In Windsor county, thunderstorm winds blew down tree limbs near the town of Rochester, Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A warm front resulted in destabilization of the atmosphere with the development of scattered late afternoon thunderstorms. In Windsor county, thunderstorm winds blew down tree limbs near the town of Rochester, Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 1, 3:34 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 434 PM EDT THU MAY 1 2003 UPDATED ZONES TO ADD SVR THUNDERSTORM WATCH FOR ESSEX COUNTY NY AND CENTRAL AND SOUTHERN VT ZONES. ALSO...DROPPED PREVIOUS SVR THUNDERSTORM WATCH FOR ST LAWRENCE AND FRANKLIN COUNTIES IN NORTHERN NEW YORK. ...PREVIOUS DISCUSSION FOLLOWS... FCST CHALLENGES INCLUDE SVR WX POT THIS EVENING FOLLOWED BY CHCS FOR PRECIP AND TEMPS ON FRIDAY. WATER VAPOR AND UA ANALYSIS SHOWS MID/UPPER LVL RIDGE ALONG EASTERN SEABOARD AS TROF FROM CENTRAL PLAINS APPROACHES NE CONUS. THE COMBINATION OF RRQ OF 140KT JET AND STRONG CONVECTIVELY INDUCED VORTS ALONG WESTERN PERIPHERY OF RIDGE ARE ENHANCING CONVECTION THIS AFTERNOON FROM CENTRAL NY INTO OHIO VALLEY. AT 5H MODELS INITIALIZED WELL WITH EMBEDDED SHORT WAVE ENERGY ACRS WESTERN NY AND UPSTREAM WAVE OVER CENTRAL MISS RIVER VALLEY. HOWEVER...BASED ON RAOB DATA ACRS THE REGION MODELS ARE UNDER ESTIMATING 25H JET ACRS CENTRAL GREAT LKS BY 10 TO 20 KTS. MEANWHILE...SFC ANALYSIS PLACE COLD FRNT ACRS ST LAWRENCE VALLEY BACK INTO THE NORTHERN OHIO VALLEY. THIS FRNT WL PUSH ACRS CWA THIS EVENING AND WL BE FOCUS FOR RW/TSTM. TEMPS HAVE WARMED INTO THE 60S WITH SFC DWPTS IN THE U40S/L50S. THIS AREA ACRS OUR SOUTHERN AND WESTERN ZONES WL HAVE TO BE WATCHED FOR SVR WX POT THROUGH THIS EVENING. TONIGHT...SVR WX POT WL BE MAIN CONCERN THIS EVENING FOLLOWED BY GENERAL RA. SFC FRNT ACRS WESTERN NY AND ASSOCIATED LOW PRES WL PUSH ACRS CWA THIS EVENING. GOOD LLVL MOISTURE/INSTABILITY HAS PUSHED ALONG SFC FRNT INTO CENTRAL NY/SOUTHERN VT THIS AFTERNOON. HOWEVER...FLOW/STREAMLINE ANALYSIS SHOWS FLOW ACRS EASTERN VT FROM THE ATLANTIC...WHICH IS ADVECTING IN COOL/STABLE MARITIME AIR INTO OUR CWA. MESO-ETA SHOWS GOOD LLVL WIND SHEAR AND SOME INSTABILITY REACHING OUR EXTREME SOUTHERN ZONES LATE THIS AFTERNOON INTO THE EARLY EVENING. CAPES APPROACH 1000 J/KG...TTS NEAR 50...AND LIS BWTN ZERO AND -1 OVER EXTREME SOUTHERN VT. FEEL THIS COMBINED WITH STRONG LLVL JET AND GOOD SFC/MOISTURE CONVERGENCE ALONG FRNT WL HELP IN DEVELOPMENT OF STRONG TS ACRS OUR SOUTHERN ADIRONDACK TO SOUTHERN VT ZONES THIS EVENING. GIVEN CRNT INSTABILITY/SHEAR PARAMETERS FEEL SMALL HAIL/MARGINALLY WIND GUSTS WL BE PRIMARY SVR THREATS FOR ZONES. OTHERWISE...LINE OF RW/TS WL PUSH SOUTH OF CWA LATE THIS EVENING AS SFC FRNT STALLS ACRS MID ATLANTIC STATES. PROGGED MOISTURE PROFILES FROM BUFKIT AND SOUNDINGS SUGGEST PLENTY OF CLOUDS TONIGHT. TEMPS WL COOL INTO THE MID/UPPER 40S. FRIDAY...MID/UPPER LVL TROF SLOWLY PUSHES INTO NE CONUS AS SW FLOW WITH EMBEDDED S/WS CONTINUE IN FLOW ALOFT. THESE S/WS WL HELP ENHANCE SFC LOW PRES ALONG THE FRNT ACRS SOUTHERN NY BY FRIDAY MORNING. WITH PLENTY OF ATLANTIC/GULF MOISTURE OVERRIDING FRNT AND GOOD 7H FG FEEL RAIN WL ONCE AGAIN DEVELOP ACRS MOST OF THE CWA. WITH GOOD FG...STRONG UVM...AND GOOD UL DIVERGENCE ASSOCIATED WITH 25H JET FEEL MOST OF CWA WL RECEIVE 0.25-0.75 OF RAIN ON FRIDAY. BUFKIT SHOWS SOME ELEVATED CAPE NEAR KRUT AROUND 18Z FRIDAY... COMBINED WITH STRONG FORCING WOULD NOT BE SURPRISED TO SEE SOME EMBEDDED TS. HOWEVER...WL NOT MENTION GIVEN PROGGED LLVL INSTABILITY PARAMETERS. TEMPS WITH CLOUDS AND PRECIP AROUND WL ONLY BE IN THE 50S. SATURDAY-SUNDAY...FRNT AND ASSOCIATED AREA OF LOW PRES TRACKS OFF THE ATLANTIC SEABOARD AS SFC HIGH PRES BUILDS INTO OUR CWA FROM CANADA. MOISTURE PROGGES SUGGEST CLRING LATE FRIDAY INTO SATURDAY WITH TEMPS RETURNING TO NEAR NORMAL. SUNDAY...HIGH PRES CONTINUES TO BUILD ACRS CWA AND SKIES WL BE MS WITH TEMPS NEAR NORMAL. EXTENDED...MID/UPPER LVL RIDGE BREAK DOWN AS VORT MAX AND ASSOCIATED ENERGY APPROACHES CWA FROM SW. ONCE AGAIN TIMING SHORT WAVES EMBEDDED IN SW FLOW IS DIFFICULT. WL CONTINUE TO MENTION CHC FOR RW LATE TUESDAY INTO WEDNESDAY. THIS WAVE IS PROGGED TO WEAKEN IN THE CONFLUENT FLOW ALOFT ACRS THE NE CONUS BY WEDS. PROGGED 85H TEMPS NEAR 10C SUGGEST HIGH INTO THE 60S/70S ON TUESDAY. WEAK CAA DEVELOPS BEHIND S/W AND SFC FRNT WEDS INTO THURSDAY AND TEMPS WL COOL BACK INTO THE U50S/60S. WITH LIMITED MOISTURE/DYNAMICS WL KEEP LATE WEDS INTO THURSDAY DRY ATTM. .BTV...NONE. TABER
NYZ026>031-034-035-087-VTZ001>012-016>019-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 525 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... RAIN SHOWERS WILL BE MOVING ACROSS THE REGION FROM THE WEST...FROM TIME TO TIME...TODAY AND INTO TONIGHT. THERE IS THE CHANCE FOR THUNDERSTORMS AS WELL THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD BE STRONG WITH SOME HAIL OR GUSTY WINDS. .DAYS TWO THROUGH SEVEN... THE CHANCE FOR RAIN WILL TAPER OFF...FROM NORTH TO SOUTH...ACROSS THE REGION BY FRIDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL MOST LIKELY NOT BE REQUIRED TODAY AND TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO NOTIFY THE NATIONAL WEATHER SERVICE OF ANY STRONGER THUNDERSTORMS ACROSS THE REGION INTO TONIGHT. MURRAY
NYZ026-027-029-030-087-012300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EDT THU MAY 1 2003
THE NWS STORM PREDICTION CENTER HAS ISSUED A
SEVERE THUNDERSTORM WATCH FOR PORTIONS OF
WESTERN AND NORTHERN NEW YORK
NORTHERN AND WESTERN PENNSYLVANIA
LAKE ONTARIO
LAKE ERIE
EFFECTIVE THIS THURSDAY AFTERNOON AND EVENING FROM 130 PM UNTIL
700 PM EDT.
HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
IN NORTHERN NEW YORK THE WATCH INCLUDES THE FOLLOWING COUNTIES...
ST LAWRENCE AND FRANKLIN.
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.NYZ034-035-VTZ005>012-017>019-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 436 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF VERMONT AND NEW YORK. THE WATCH IS VALID UNTIL 900 PM EDT AND IN EFFECT FOR THE FOLLOWING COUNTIES IN VERMONT... CHITTENDEN...LAMOILLE...CALEDONIA...ADDISON...WASHINGTON...ORANGE... RUTLAND...AND WINDSOR COUNTIES. IN NEW YORK...THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ESSEX COUNTY. THE MAIN SEVERE WEATHER THREAT FROM ANY STORMS IN THE WATCH WILL BE DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. EVENSON
NYZ026-027-029-030-087-012145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 445 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH NUMBER 197 FOR PORTIONS OF NORTHERN NEW YORK. THE COUNTIES AFFECTED BY THIS WATCH WERE SAINT LAWRENCE AND FRANKLIN. CLOUDS AND RAIN SHOWERS HAVE LIMITED THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THIS AREA. THUS THE SEVERE THUNDERSTORM WATCH FOR SAINT LAWRENCE AND FRANKLIN COUNTIES OF NEW YORK HAS BEEN CANCELLED. EVENSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
547 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM MINERVA NY WIND DAMAGE
05/01/03 ESSEX POWER LINES DOWN
1 TREE
DOWNThe Burlington radar (KCXX), 73 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360383.